• Logo
  • SBMUJournals

Methamphetamine-Induced Cardiomyopathy (MACM) in a Middle-Aged Man; a Case Report

Zulfiqar Qutrio Baloch, Muhammad Hussain, Shabber Agha Abbas, Jorge L. Perez, Muhammad Ayyaz
399

Views

PDF

Abstract

The development of methamphetamine-associated cardiomyopathy (MACM) represents a severe complication of chronic methamphetamine abuse. MACM-induced irreversible structural and functional changes in the heart can eventually lead to decompensated heart failure, ultimately requiring heart transplantation. In this case report we present a 47-year old male with a previous history of chronic amphetamine abuse who presented to the emergency room with severe dyspnea at rest associated with mild substernal non-radiating chest pain. He denied any previous cardiac history but had a positive urinary toxicology for methamphetamine. A complete cardiac workup ruled out all other etiologies. The patient required a 3-week intensive pharmacotherapy intervention to stabilize acute heart failure symptoms. At discharge he was classified as having New York Association Class III (NYHA-III) heart failure. His medical symptoms did not improve and he was considered for heart transplantation. With the increase in availability and abuse of methamphetamine, case of MACM such as ours are more frequently being encountered in the emergency departments. In addition to raising awareness, our case provides an outline of how MACM patients likely may present and the subsequent morbid sequela. Clinicians should maintain a high degree of suspicion when assessing all patients with a history of methamphetamine abuse. Early cardiac evaluation can help identify ventricular compromise in asymptomatic patients providing an opportunity to intervene prior to the development of irreversible MACM.


Keywords

Methamphetamine; Cardiomyopathies; Emergency Service, Hospital

References

World Drug Report 2016 [cited 2017 August 28]. Available from: http://www.unodc.org/doc/wdr2016/WORLD_DRUG_REPORT_2016_web.pdf.

Lan K-C, Lin Y-F, Yu F-C, Lin C-S, Chu P. Clinical manifestations and prognostic features of acute methamphetamine intoxication. Journal of the Formosan Medical Association= Taiwan yi zhi. 1998;97(8):528-33.

Yeo K-K, Wijetunga M, Ito H, Efird JT, Tay K, Seto TB, et al. The association of methamphetamine use and cardiomyopathy in young patients. The American journal of medicine. 2007;120(2):165-71.

Paratz ED, Cunningham NJ, MacIsaac AI. The cardiac complications of methamphetamines. Heart, Lung and Circulation. 2016;25(4):325-32.

McCabe SE, Knight JR, Teter CJ, Wechsler H. Non‐medical use of prescription stimulants among US college students: Prevalence and correlates from a national survey. Addiction. 2005;100(1):96-106.

Brennan K, Shurmur S, Elhendy A. Coronary artery rupture associated with amphetamine abuse. Cardiology in review. 2004;12(5):282-3.

Pozoga J, Snopek G, Dabrowski M. Acute coronary syndrome after amphetamine use in a young male with myocardial bridging--a case report. Kardiologia polska. 2005;62(4):381-2.

Diercks DB, Fonarow GC, Kirk JD, Jois-Bilowich P, Hollander JE, Weber JE, et al. Illicit stimulant use in a United States heart failure population presenting to the emergency department (from the Acute Decompensated Heart Failure National Registry Emergency Module). The American journal of cardiology. 2008;102(9):1216-9.

Cleary M, Jackson D, Woods C, Kornhaber R, Sayers J, Usher K. Experiences of Health Professionals Caring for People Presenting to the Emergency Department After Taking Crystal Methamphetamine (“ICE”). Issues in mental health nursing. 2017;38(1):33-41.

Schürer S, Klingel K, Sandri M, Majunke N, Besler C, Kandolf R, et al. Clinical characteristics, histopathological features, and clinical outcome of methamphetamine-associated cardiomyopathy. JACC: Heart Failure. 2017;5(6):435-45.




DOI: https://doi.org/10.22037/emergency.v6i1.18248

Refbacks

  • There are currently no refbacks.